Texas, 2016

Wildfire in Texas, February 22, 2016

February 22, 2016 · NWS AMA · 1 event in 1 county or zone

The Gina 5 wildfire began around 1205CST about seven miles north northwest of Sanford Texas in Hutchinson county. The wildfire consumed approximately seven hundred acres and was determined to be caused by a cutting torch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Gina 5 wildfire began around 1205CST about seven miles north northwest of Sanford Texas in Hutchinson county. The wildfire consumed approximately seven hundred acres and was determined to be caused by a cutting torch. There were no homes or other structures threatened and no homes or other structures were damaged or destroyed. There were no reports of injuries or fatalities. A total of seven fire departments or other fire agencies responded to the wildfire which was contained between 1600 to 1630CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 22, 5:50 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 22, 5:50 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
550 AM CST MON FEB 22 2016

.AVIATION...
FOR THE 12Z TAFS...VFR CONDITIONS ARE EXPECTED FOR THE NEXT TWELVE
HOURS OR SO FOR ALL TERMINAL LOCATIONS. AROUND 00Z LIGHT RAIN SHOWERS
WILL MAKE THEIR WAY TOWARDS KDHT AND BRING IN MVFR CATEGORY. KAMA
WILL FOLLOW AROUND 02Z. IFR CONDITIONS WILL FOLLOW AT KAMA AND KDHT
AROUND 05Z AS RAIN SHOWERS INCREASE AND TRANSITION INTO SNOW
SHOWERS...DECREASING BOTH CEILINGS AND VISIBILITY. KGUY SHOULD REMAIN
VFR UNTIL APPROXIMATELY 08Z WHEN THEY FALL TO IFR DUE TO LOW CEILINGS
AND RAIN SNOW MIXTURE. WINDS WILL GENERALLY BE OUT OF THE SOUTHWEST
BETWEEN 10 AND 20 KNOTS UNTIL 08Z TO 10Z WHEN THEY WINDS WILL SHIFT
TO A NORTHERLY DIRECTION.

LORENZEN/BRB

&&

.PREV DISCUSSION... /ISSUED 526 AM CST MON FEB 22 2016/

DISCUSSION...
A DEEPENING UPPER LEVEL SHORTWAVE TROF WILL IMPACT THE SOUTHERN HIGH
PLAINS...INCLUDING THE OK AND TX PNHDLS...LATER TODAY THROUGH
TUESDAY. THIS PARTICULAR FEATURE WILL BEGIN AS A STRONG DIGGING UPPER
LEVEL SHORTWAVE TROF TODAY AND TONIGHT...THEN CLOSE OFF AS AN UPPER
LOW OVER NORTH AND NORTHEAST TEXAS LATER TUESDAY.

FOR TODAY...INCREASING CLOUD COVER IS EXPECTED IN ADVANCE OF THE
UPPER LEVEL STORM SYSTEM...WITH A SLGT CHC OF SHOWERS AND TSTMS
THIS AFTERNOON ACROSS THE SWRN HALF OF THE FCST AREA.

AS THE UPPER LEVEL SHORTWAVE TROF DIGS SEWD INTO NM AND TOWARDS W TX
TONIGHT...EXPECT THE THREAT FOR SHOWERS AND A FEW TSTMS TO INCREASE
AREA WIDE. AS COLDER AIR BEGINS TO INVADE THE REGION FROM THE NORTH
LATER TONIGHT...PRECIPITATION SHOULD BEGIN TO CHANGE TO SNOW FROM NW
TO SE ACROSS WRN AND CNTRL ZONES AFTER MIDNIGHT TONIGHT.
PRECIPITATION ACROSS ERN ZONES SHOULD GENERALLY REMAIN ALL LIQUID.

THE VIGOROUS UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA TUE
MORNING...THEN HEAD INTO NRN TX AS A CLOSED LOW TUE AFTERNOON. SNOW
SHOULD BE THE PREVAILING PRECIP TYPE TUE MORN ACROSS WRN AND CNTRL
ZONES..THEN PERHAPS TRANSITIONING TO LIGHT RAIN LATER TUE AFTERNOON
BEFORE ENDING. AT THIS TIME...STILL EXPECT PRECIPITATION TYPE ACROSS
ERN ZONES TO REMAIN MOSTLY LIQUID. IN ADDITION...NORTH WINDS OF 20 TO
30 MPH WITH HIGHER GUSTS MAY RESULT IN SOME BLOWING AND DRIFTING SNOW
IN WRN AND CNTRL PARTS OF TX AND OK PNHDLS TUESDAY.

THE UPPER LEVEL STORM SYSTEM WILL BE FAR ENUF EAST OF THE FCST AREA BY
LATE TUESDAY AFTERNOON...WITH RAPIDLY IMPROVING CONDITIONS SLATED FOR
TUESDAY NIGHT. NO POPS FROM TUESDAY NIGHT THRU THE END OF THE
EXTENDED PERIODS AS A RETURN TO DRY WEATHER ALONG WITH MODERATING
TEMPERATURES FROM WEDNESDAY THROUGH SUNDAY IS EXPECTED. SHORT AND
MEDIUM RANGE MODELS ARE IN REASONABLY GOOD AGREEMENT WITH THE OVERALL
UPPER AIR PATTERN AND WERE ACCEPTED.

AS FOR SNOWFALL ACCUMULATIONS...PRELIMINARY INDICATIONS SUGGEST
AROUND 2 TO 4 INCHES ACROSS FAR NWRN ZONES...WITH ABOUT 1 TO 3 INCHES
POSSIBLE ACROSS REMAINDER OF WRN AND CNTRL OK AND TX PNHDLS. GREATEST
LIKELIHOOD FOR SNOWFALL ACCUMULATIONS WILL BE FROM MIDNIGHT TONIGHT
THROUGH ABOUT 1 OR 2 PM TUESDAY. SOME SORT OF WINTER WEATHER
HIGHLIGHT WILL LIKELY BECOME NECESSARY LATER TODAY IF NEXT SUITE OF
MODEL PROGS CONTINUE TO DEPICT ACCUMULATING SNOWFALL. WILL ISSUE AN
SPS WITH THIS PCKG.

ANDRADE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/10/2
Hazardous weather outlook, Feb 22, 5:55 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
555 AM CST MON FEB 22 2016

OKZ001>003-TXZ001>020-222200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
555 AM CST MON FEB 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THIS AFTERNOON AND TONIGHT. ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME.

LIGHT SNOW IS ANTICIPATED LATE TONIGHT ACROSS WESTERN AND CENTRAL
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES. SNOWFALL ACCUMULATIONS
OF 1 TO 2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LIGHT SNOW ALONG WITH SOME BLOWING AND DRIFTING SNOW IS ANTICIPATED
TUESDAY ACROSS WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA AND
TEXAS PANHANDLES. AN ADDITIONAL 1 TO 2 INCHES OF SNOWFALL ACCUMULATION
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT
SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO
TEXAS.

ANDRADE

In the hours before

Special weather statement, Feb 22, 6:30 AM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
630 AM CST MON FEB 22 2016

OKZ001>003-TXZ001>020-222200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
630 AM CST MON FEB 22 2016

...ACCUMULATING SNOW IS POSSIBLE ACROSS PARTS OF THE OKLAHOMA AND
TEXAS PANHANDLES LATE TONIGHT AND TUESDAY...

A VIGOROUS UPPER LEVEL STORM SYSTEM IS FORECAST TO MOVE ACROSS NEW
MEXICO AND WEST TEXAS LATER THIS AFTERNOON THROUGH TUESDAY AFTERNOON
...AND WILL BRING A VARIETY OF WEATHER TO THE OKLAHOMA AND TEXAS
PANHANDLES.

AS THE STORM SYSTEM APPROACHES...SHOWERS AND A FEW THUNDERSTORMS ARE
EXPECTED TO SPREAD INTO THE AREA FROM THE WEST LATER THIS AFTERNOON
AND EVENING. COLDER AIR IS THEN FORECAST TO INVADE THE REGION FROM
THE NORTH LATE TONIGHT AND TUESDAY. AS THIS OCCURS...RAIN WILL CHANGE
TO LIGHT SNOW ACROSS THE WESTERN AND CENTRAL SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES AFTER MIDNIGHT TONIGHT. SNOWFALL ACCUMULATIONS
OF ONE TO TWO INCHES MAY OCCUR IN THIS AREA BEFORE SUNRISE TUESDAY.

LIGHT SNOW IS FORECAST TO CONTINUE TUESDAY ACROSS MAINLY THE WESTERN
AND CENTRAL SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES AS THE
UPPER LEVEL LOW PRESSURE SYSTEM BEGINS MOVING EAST OF THE AREA. AN
ADDITIONAL ONE TO TWO INCHES OF SNOW WILL BE POSSIBLE BEFORE
PRECIPITATION ENDS LATE TUESDAY AFTERNOON. ALSO...NORTH WINDS OF 20
TO 30 MPH WITH HIGHER GUSTS ARE ANTICIPATED ON TUESDAY...WHICH MAY
CAUSE SOME BLOWING AND DRIFTING SNOW ACROSS WESTERN AND CENTRAL
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES.

THERE REMAINS SOME UNCERTAINTY IN SNOWFALL AMOUNTS ASSOCIATED WITH
THIS UPCOMING STORM SYSTEM. THEREFORE...YOU ARE ENCOURAGED TO STAY
TUNED FOR THE LATEST FORECASTS AND POSSIBLE WINTER WEATHER
ADVISORIES THAT MAY BE ISSUED FOR PARTS OF THE AREA LATER TODAY.
YOU CAN LIKE US ON FACEBOOK...FOLLOW US ON TWITTER...VISIT OUR
WEBSITE AT WWW.WEATHER.GOV/AMA...OR LISTEN TO NOAA WEATHER RADIO TO
OBTAIN THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE
OFFICE IN AMARILLO TEXAS.

ANDRADE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hutchinson

When
February 22, 12:05 PM CST to 4:30 PM CST
Where
Hutchinson forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615310.